Help Prevent Harmful Medication Incidents
facbook twitter
Contact Us  |  Français
A component of the Canadian Medication Incident Reporting and Prevention System (CMIRPS).
 

SafeMedicationUse Newsletter



New Symptoms: Could They Be Related to Your Medications?


Bookmark and Share

2018-02-22

Elderly man

Medications can cause unwanted symptoms, which are known as side effects or adverse drug reactions. The next time you have a new symptom, ask your healthcare provider if one or more of your medications could be the cause. Asking this question may help you to avoid taking medication that may not be needed.

SafeMedicationUse.ca received a report about an elderly consumer with muscle pain in his legs. The consumer was planning to ask his doctor for pain medication. However, because his granddaughter was a pharmacist, he first asked her for advice. He had been taking a cholesterol medication for several years. His granddaughter knew that muscle pain was a common side effect of this medication. She suggested that the doctor adjust the dose of the cholesterol medication instead of adding a pain medication. The doctor agreed, and the muscle pain lessened within a month.

Not all situations involving new symptoms are as clear-cut as this one. Consumers and healthcare providers still need to be aware that a medication side effect might mistakenly be treated as a new health problem.

SafeMedicationUse.ca has the following advice for consumers who are thinking about starting another medication to treat new symptoms:

  • Talk to a pharmacist or another healthcare provider before using a medication to treat a new symptom. Ask whether the new symptom could be caused by any of your current medications.
  • Always keep an up-to-date medication list with you. Show your medication list to your healthcare providers at every visit.
  • Always read the information that comes with your medications. When picking up new prescriptions, ask what side effects to watch for and what to do about them.

If you experience a side effect (or an adverse drug reaction) from a medication, consider reporting it to the Canada Vigilance Program. More information about adverse drug reactions.



Medication safety bulletins contribute to Global Patient Safety Alerts

This newsletter was developed in collaboration with Best Medicines Coalition and Patients for Patient Safety Canada.

Recommendations are shared with healthcare providers, through the ISMP Canada Safety Bulletin, so that changes can be made together.

facbook twitter newsletters
Home | Report | Newsletter | News | Resources | About Us | Contact Us | Disclaimer | Privacy
Copyright © 2018 Institute for Safe Medication Practices Canada (ISMP Canada). All Rights Reserved.